Minnesota, 2012

Hail and Damaging Winds in Minnesota, June 19, 2012

June 19, 2012 · NWS FSD · 12 events in 2 counties and zones

Thunderstorms produced large hail at several locations in Lincoln and Lyon Counties in southwest Minnesota shortly after midnight on June 19th. There were also two reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at several locations in Lincoln and Lyon Counties in southwest Minnesota shortly after midnight on June 19th. There were also two reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 18, 11:59 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 18, 11:59 PM CST, 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1259 AM CDT TUE JUN 19 2012

.DISCUSSION.../ISSUED AT 722 PM CDT/
HAVE UPDATED THE FORECAST TO SPEED UP TIMING OF THUNDERSTORM
POTENTIAL.  BATCH OF ALTOCUMULUS BEGINNING TO SPREAD ACROSS WESTERN
NEBRASKA INTO SOUTHWESTERN SOUTH DAKOTA IN RESPONSE TO SUBTLE UPPER
WAVE MOVING ACROSS THE AREA. AS LOW LEVEL JET INCREASES THIS
EVENING...MOISTURE TRANSPORT IS EXPECTED TO RAPIDLY INCREASE
INITIATING ELEVATED STORMS.  LAPSE RATES ARE DRY ADIABATIC FROM
700-550 MB CREATING THE POTENTIAL FOR LARGE HAIL.  THIS IS COVERED
WELL IN THE HWO...WILL JUST MOVE TIMING UP SLIGHTLY. LOWS LOOK
REASONABLE GIVEN STRONG LOW LEVEL JET DEVELOPING AS WARM FRONT LIFTS
BACK TO THE NORTH ACROSS THE AREA.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
ELEVATED SEVERE CONVECTION WILL CONTINUE IN THE VICINITY OF HIGHWAY
14 FROM AROUND BROOKINGS TOWARD MARSHALL. VERY LARGE HAIL UP TO
BASEBALL SIZE AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE IN
ASSOCIATION WITH THE SUPERCELL THUNDERSTORM. OTHERWISE...LOW LEVEL
JET WILL CREATE SETUP FOR LOW LEVEL WIND SHEAR FOR KFSD AND KSUX
THROUGH THE OVERNIGHT HOURS IN LOCATIONS MAINLY ALONG AND NORTH OF
THE SURFACE WARM FRONT. THIS FRONTAL BOUNDARY WILL LIFT NORTHWARD
WITH STRONG SOUTHERLY MIXING BRINGING GUSTS TO AROUND 30 KNOTS AT
TIMES. FRONTAL BOUNDARY WILL RETURN SOUTHEAST AS A COLD FRONT LATER
IN THE DAY...PASSING KHON AROUND MID AFTERNOON...AND KFSD MID
EVENING. CONVECTIVE CHANCES WORTHY OF INTRODUCTION WITH FRONTAL
PASSAGE...WITH SOME SEVERE STORMS POSSIBLE FOR KFSD AND KSUX.
/CHAPMAN

&&
.PREV DISCUSSION.../ISSUED AT 350 PM CDT/
WARM FRONTAL BOUNDARY REMAINS VIRTUALLY STATIONARY ACROSS OUR
SOUTHEAST...FROM NEAR VERMILLION SOUTH DAKOTA TO NEAR ESTHERVILLE
IOWA. VERY WARM MID LEVEL TEMPERATURES ARE KEEPING THE BOUNDARY
LAYER WELL CAPPED...AND ASIDE FROM SOME SCATTERED CUMULUS CLOUDS
THIS EVENING...DO NOT EXPECT ACTIVE WEATHER NEAR THIS BOUNDARY. LATE
THIS EVENING...THE LOWER LEVEL JET IS EXPECTED TO BEGIN INCREASING
ACROSS THE EASTERN TWO THIRDS OF THE FORECAST AREA WHILE THE WARM
FRONT LIFTS NORTHWARD AND A MID LEVEL WAVE EJECTS FROM THE ROCKIES
INTO THE HIGH PLAINS. ISOLATED THUNDERSTORMS ARE POSSIBLE INTO OUR
FAR WESTERN COUNTIES LATE THIS EVENING AND COULD SPREAD
NORTHEASTWARD AND INCREASE AFTER MIDNIGHT. NAM FORECAST SOUNDINGS
PAINT MUCAPE AROUND 2000 J/KG INTO THE EARLY MORNING WHILE EFFECTIVE
SHEAR INCREASES TO AROUND 40 TO 60 KT ACROSS OUR FAR WEST. THE BEST
POTENTIAL FOR THUNDERSTORMS WILL BE INTO THE HIGHWAY 14 CORRIDOR
WITH LESSER CHANCES AS FAR SOUTH AS INTERSTATE 90. ACTIVITY SHOULD
DIMINISH AND MOVE OUT OF THE AREA AROUND DAYBREAK TUESDAY. LOWS
TONIGHT WILL BE QUITE MILD WITH MOST LOCATIONS IN THE 70S.

DIFFICULT FORECAST FOR TUESDAY WITH THE MAIN QUESTION BEING THE
TIMING OF THE FRONT DROPPING SOUTHEASTWARD AS A COLD FRONT. AHEAD OF
THE FRONT...TEMPERATURES WILL BE QUITE HOT AS WINDS TURN SOUTHWARD
AND BECOME WINDY. MODELS ARE STILL SOMEWHAT UNCERTAIN ABOUT THE
TIMING OF THE FRONT...WHICH COULD SPELL THE DIFFERENCE BETWEEN HIGHS
IN THE 80S OR CLOSE TO THE CENTURY MARK. IT LOOKS LIKE OUR FAR WEST
WILL SEE A PASSAGE AROUND MID DAY WITH TEMPERATURES ON THE COOLER
SIDE. WENT AHEAD A BUMPED UP HIGHS INTO THE MID TO UPPER 90S ACROSS
OUR SOUTHEAST WHERE SKIES ARE MORE LIKELY TO REMAIN MOSTLY SUNNY
WITH SOUTHERLY WINDS THROUGH THE DAY. ISOLATED STORMS WILL BE
POSSIBLE ALONG THE FRONT LATE IN THE AFTERNOON WHICH WOULD POSE
ANOTHER SEVERE THREAT IF ANYTHING MANAGES TO GET GOING. BUT
AGAIN...THE TIMING AND LOCATION OF THE FRONT MAKE THINGS DIFFICULT
TO PINPOINT AT THIS TIME. /

THE COLD FRONT WILL CONTINUE TO MOVE ACROSS THE CWA TUESDAY EVENING
INTO THE OVERNIGHT HOURS. STILL TIMING DIFFERENCES...WITH THE ECMWF
SLOWER THAN THE NAM...GFS AND SREF SOLUTIONS. CONVECTION CHANCES
ALSO UNCERTAIN OUT AHEAD OF THE FRONT. CONVERGENCE ALONG THE FRONT
COMBINED WITH CONTINUED HEATING AND THE APPROACH OF THE UPPER LEVEL
TROUGH...MAY BE ENOUGH TO BREAK THE CAP. MLCAPE EXPECTED TO BE
AROUND 2500 J/KG OUT AHEAD OF THE FRONT. DEEP LAYER SHEAR EXPECTED
TO BE AROUND 30 KTS AHEAD OF IT AS WELL...WHICH WHILE NOT
EXTREME...SHOULD BE ENOUGH TO ALLOW FOR SOME STORM ORGANIZATION.
THIS COMBINED WITH THE HIGH INSTABILITY...WILL LEAD TO A SEVERE
THREAT INTO THE EVENING HOURS IF STORMS FORM. BUT A STRONG AND
RELATIVELY DEEP CAP AHEAD OF THE FRONT MAY NOT ALLOW STORMS TO
FORM...SO WILL HAVE TO WATCH FUTURE TRENDS. WITH TIMING DIFFERENCES
IN THE FRONT...THE LOCATION OF THIS POSSIBLE CONVECTION IS EVEN
UNCERTAIN...WITH A CHANCE PROBABLY ANYWHERE FROM THE JAMES RIVER
EASTWARD. LOOKS MORE CERTAIN THAT SHOWERS AND STORMS FORM IN THE
POST FRONTAL ENVIRONMENT INTO THE OVERNIGHT HOURS AS UPPER LEVEL
FORCING INCREASES. THESE STORMS SHOULD NOT BE SEVERE...BUT WITH
STORM MOTION PARALLEL TO THE FRONT COULD SEE SOME HEAVY RAIN. AGAIN
LOCATION OF THE HEAVIEST RAIN STILL UNCERTAIN AND DEPENDENT ON WHERE
850MB FRONT SETS UP.

WEDNESDAY WILL LIKELY SEE SHOWERS AND STORMS LINGERING IN THE
EAST...WITH CLEARING FROM WEST TO EAST THROUGH THE DAY. THE STORMS
MAY LINGER IN OUR FAR EAST INTO THE EARLY AFTERNOON HOURS. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. HIGHS WEDNESDAY WILL GENERALLY
BE IN THE 70S TO AROUND 80. HIGH PRESSURE BUILDS OVERHEAD WEDNESDAY
NIGHT INTO THURSDAY MORNING...ALLOWING LOWS TO DROP INTO THE 50S
OVER MUCH OF THE AREA. THURSDAY LOOKS DRY AND WARMER AS THE RIDGE
BUILDS BACK IN...WITH HIGHS MAINLY IN THE LOWER 80S.

ON FRIDAY THE WARM FRONT BEGINS TO LIFT BACK NORTH AS A SHORTWAVE
PUSHES EAST OVER THE RIDGE. MUCH OF FRIDAY WILL REMAIN
DRY...ALTHOUGH WILL BE EVEN WARMER...HIGHS IN THE 80S...WITH
READINGS AROUND 90 WEST OF THE JAMES RIVER. OUR NEXT ACTIVE WEATHER
LOOKS TO OCCUR FRIDAY EVENING INTO THE OVERNIGHT HOURS. AS THE LOW
LEVEL JET KICKS IN...WE WILL SEE ANOTHER ROUND OF IMPRESSIVE LOW
LEVEL THETAE ADVECTION UP OVER THE WARM FRONT. THUS EXPECTING
ELEVATED SHOWERS AND THUNDERSTORMS TO FORM NORTH OF THE FRONT FRIDAY
EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. THE CHANCE FOR THESE
STORMS EXISTS OVER THE WHOLE CWA...ALTHOUGH THE GREATEST THREAT
CURRENTLY LOOKS TO BE FROM STORM LAKE..TO SIOUX FALLS...TO
CHAMBERLAIN...AND POINTS NORTH AND EAST. WITH DECENT ELEVATED CAPE
AND SHEAR AGAIN EXPECTED...THESE STORMS MAY POSE A SEVERE HAIL
THREAT.

WINDS LIKELY TURN NORTHEASTERLY BEHIND THIS WAVE AS THE BOUNDARY
PUSHES BACK SOUTH. SATURDAYS TEMPERATURES DEPENDENT ON HOW QUICK
THIS BOUNDARY PUSHES ACROSS...SO STAYED WITH MODEL CONSENSUS VALUES
FOR NOW. RIDGE BEGINS TO BUILD BACK IN SUNDAY INTO MONDAY. BOTH DAYS
LOOK DRY FOR NOW WITH TEMPERATURES WARMING BACK TO ABOVE NORMAL
LEVELS...GENERALLY 80S...WITH 90S POSSIBLE WEST OF THE JAMES BY
MONDAY. /CHENARD

&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 18, 8:33 PM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT MON JUN 18 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
933 PM CDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO THE MIDDLE JAMES
RIVER VALLEY AFTER 10 PM...THEN SPREAD EAST
ACROSS AREAS GENERALLY NORTH OF INTERSTATE 90 DURING THE LATE
NIGHT HOURS. ISOLATED SEVERE STORMS PRODUCING HAIL TO THE SIZE OF
HALF DOLLARS WILL BE POSSIBLE THROUGH 4 AM NORTH OF A LINE FROM
PLATTE SOUTH DAKOTA TO MARSHALL MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS DEVELOPING ALONG A COLD
FRONT EAST OF A LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA LATE
TUESDAY AFTERNOON. IF STORMS ARE ABLE TO DEVELOP...WHICH IS
UNCERTAIN AT THIS TIME...THESE STORMS COULD BECOME SEVERE.

THUNDERSTORMS WILL BECOME MORE LIKELY TUESDAY NIGHT ACROSS THE
FORECAST AREA. HOWEVER THE THREAT OF SEVERE STORMS WILL DECREASE
IN THE EARLY MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM NORTH OF A LINE
FROM PLATTE SOUTH DAKOTA TO MARSHALL MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 18, 11:22 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1222 AM CDT TUE JUN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             4 ENE DE SMET           44.42N 97.47W
06/19/2012  E1.50 INCH       KINGSBURY          SD   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Jun 19, 12:05 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT TUE JUN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             VOLGA                   44.32N 96.92W
06/19/2012  E1.00 INCH       BROOKINGS          SD   LAW ENFORCEMENT

&&

JCHAPMAN
Local storm report, Jun 19, 12:17 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
117 AM CDT TUE JUN 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     HAIL             WHITE                   44.43N 96.65W
06/19/2012  M1.25 INCH       BROOKINGS          SD   TRAINED SPOTTER

&&

JCHAPMAN

The radar

The Sioux Falls radar (KFSD), 95 km away, was scanning. The volume nearest the first event began at 06:35 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
June 19, 12:37 AM CST
Where
Lincoln County, 1.7 mi SW of Arco
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.360, -96.220

Hail, Lyon

When
June 19, 12:48 AM CST
Where
Lyon County, 3.27 mi WNW of Russell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.340, -96.010

Hail, Lyon

When
June 19, 12:50 AM CST
Where
Lyon County, Russell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.320, -95.950

Thunderstorm Wind, Lyon

When
June 19, 12:54 AM CST
Where
Lyon County, 2.41 mi NW of Balaton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.290, -95.910

Thunderstorm winds caused tree damage.

Hail, Lyon

When
June 19, 12:54 AM CST
Where
Lyon County, 0.99 mi E of Russell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.320, -95.930

Large hail caused an unknown amount of crop damage.

Hail, Lyon

When
June 19, 12:55 AM CST
Where
Lyon County, Russell
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.320, -95.950

Large hail caused an unknown amount of damage to vehicles and roofs.

Hail, Lyon

When
June 19, 12:55 AM CST
Where
Lyon County, 3.45 mi N of Russell
Measured
2.75 in hail
Reported by
Public
Coordinates
44.370, -95.950

Large hail broke windows, and damaged roofs, vehicles, and crops. The amount of damage was not known.

Hail, Lyon

When
June 19, 12:57 AM CST
Where
Lyon County, 2.55 mi SW of Lynd
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.350, -95.910

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, Lyon

When
June 19, 1:01 AM CST
Where
Lyon County, 3.72 mi ESE of Lynd
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
44.360, -95.810

Large hail damaged a camper.

Thunderstorm Wind, Lyon

When
June 19, 1:05 AM CST
Where
Lyon County, 4.82 mi NW of Amiret
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.360, -95.780

Thunderstorm winds caused tree damage. The winds were accompanied by large hail.

Hail, Lyon

When
June 19, 1:05 AM CST
Where
Lyon County, 4.82 mi NW of Amiret
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.360, -95.780

Large hail caused an unknown amount of crop damage. The hail was driven by estimated 60 mph wind gusts.

Hail, Lyon

When
June 19, 1:15 AM CST
Where
Lyon County, 1.47 mi SSW of Dudley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.410, -95.690

Large hail caused minor damage to corn crops. The amount of crop damage would depend on the degree of future recovery and could not be determined.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396243, 396244, 396245, 396247, 396248, 396249, 396251, 396252, 396253, 396256, 396264, 396268.